A few years ago, the Food and Drug Administration (FDA) announced that it’s now going to require makers of cholesterol-lowering statin medications to put new warnings on the label—namely that these drugs can up your risk of developing type 2 diabetes and memory loss. First off, I praise the FDA for finally stepping up and doing the job they should be doing. As I'll mention in a minute, I do recommend statin medications in certain cases, so having the warnings out there is important. But, unfortunately, for many people these warnings are coming way too late.
Statin Medications and Diabetes
Let’s start with diabetes, an issue that’s been swept under the carpet for far too long! What should have alerted the FDA to take stronger measures earlier was the well-publicized JUPITER study, the one that came out flags waving suggesting that that statin drug Crestor is the heart disease cure-all. At that point, more people were put on statin medications even if they had healthy LDL cholesterol because statins were touted as “primary prevention.” What was lost in the hoopla was that those taking Crestor were developing diabetes at a higher rate than the placebo group.
This was followed by several more studies showing the statin-diabetes link. What’s concerning to me is that it took so many years for the FDA to acknowledge the connection and warn the public.
Statins Medications and Memory Loss
Now, let’s talk about statins and memory loss. This issue has been less publicized, and quite frankly less clear cut. But it’s been bubbling up for quite some time. The reason statin medications can affect the brain is that cholesterol is vital for the formation and function of synapses (the connections between neurons) in the brain that allow you to think and process information. Actually the fatty glial cells of the brain produce their own supply of cholesterol for the specific purpose of providing nerve cells with this vital synaptic component. When you take that away, it’s nearly impossible to think.
In fact, years ago Duane Graveline, M.D., a former U.S. Air Force surgeon and flight controller for NASA’s Mercury and Gemini programs, and one of the agency’s six scientist astronauts, took himself off statin medications due to its effect on the brain. Yet, his doctors just chalked up his use of statin drug use and memory loss as a “coincidence.”
The Bottom Line on Statin Medications
First off, my statin drug recommendations remain unchanged. In my opinion, the only people who should be on a statin medications are middle-aged males with coronary artery disease. For these patients, the benefits outweigh the potential risks—and the chief benefits are not statins’ ability to lower cholesterol. They are their anti-inflammatory and blood thinning properties. I’m also adamantly against statin medications for cholesterol lowering in younger to middle-aged women because the benefits are not worth the risk.
If you’re on a statin drug, you MUST take Coenzyme Q10 (Co10) because statin medications deplete the body of this important nutrient. At a minimum, you want to take 200 mg of highly-absorbable CoQ10 in divided doses with your statins. That’s just a smart practice.
Memory issues—and the many other side-effects caused by statins—don’t necessarily go away when the drugs are stopped. But with the right nutrients, you can turn those ill effects around. In fact, wish I had met Dr. Graveline years ago because I would have helped him start his supplement program before significant damage occurred.
Finally, as a cardiologist I’ve warned my newsletter subscribers for years that statin medications are powerful mitochondrial toxins that can ultimately lead to heart failure. Although the FDA has not discussed the relationship between statin medications and heart failure and diastolic dysfunction, it may take another five years to get this data out.
So, while I do continue to recommend statin medications for middle-aged men with known coronary artery disease, for most people I feel they're unnecessary and potentially harmful.
Now it’s your turn: What do you think of the FDA warnings?